California, 2005

Funnel Cloud in California, February 22, 2005

February 22, 2005 · NWS SGX · 1 event in 1 county or zone

A funnel cloud was spotted in the Clairemont area near Interstate 5 and Balboa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A funnel cloud was spotted in the Clairemont area near Interstate 5 and Balboa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 9:35 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 22, 9:35 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PST TUE FEB 22 2005

.SYNOPSIS...A POWERFUL UPPER LEVEL LOW WILL BRING MORE RAIN AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WATERSPOUTS AND BRIEF
TORNADOES WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH HAIL
AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE THROUGH WEDNESDAY BEFORE
THE UPPER LOW MOVES EAST INTO ARIZONA THURSDAY. THE WEATHER LOOKS
MOSTLY DRY FRIDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

STORM PREDICTION CENTER FORECASTS SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER ALL OF SOCAL TODAY. 12Z NKX SOUNDING SHOWED JUST
HOW UNSTABLE THE ATMOSPHERE IS WITH A LI OF -3.2 AND A CAPE OF 931
J/KG. 500 MB TEMPS WERE -23C WHICH IS 5 DEGREES COLDER THAN MONDAY
MORNING.

SATELLITE IMAGERY SHOWS AN IMPRESSIVE COMMA CLOUD SOUTHWEST OF PT
CONCEPTION WITH CLOUD TOP TEMPS NEAR -48C. DIFFLUENT FLOW AHEAD OF A
POWERFUL SHORTWAVE AND FAVORABLE LFQ 90 KT JET AT 300 MB WILL
CONTINUE TO DESTABILIZE THE ATMOSPHERE THROUGHOUT THE DAY. SHEAR
PROFILE SUFFICIENT TO SUPPORT WATERSPOUT/BRIEF TORNADO DEVELOPMENT.
COLD AIR ALOFT WILL INCREASE THE CHANCES FOR LARGE HAIL.

AS FOR RAIN AMOUNTS...A DRY AIR INTRUSION ALOFT LOWERED PWS TO 0.69
INCHES THIS MORNING BUT INCREASED MOISTURE ADVECTION WILL BRING PWS
BACK UP TO NEAR AN INCH THIS EVENING INCREASING THE CHANCES FOR
HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT.

LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH
WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ
BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW
LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.
WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN
THE DESERTS AND THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS
THURSDAY AND FRIDAY. WILL TAKE A CLOSER LOOK AT THIS POSSIBILITY.

OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST
OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY.
SO MOST OF THE WEEKEND LOOKS DRY.

THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM
OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN
SOUTHERN CALIFORNIA BY MIDWEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY WARNING
FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.

WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.

&&

MOEDE
Hazardous weather outlook, Feb 22, 6:40 AM PST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 AM PST TUE FEB 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
430 AM PST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION
WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY
INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED
THUNDERSTORMS AND POSSIBLE FLOODING. A LARGE SWELL OVER THE WATERS
IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE WEATHER LOOKS
LIKELY FRIDAY AND THIS WEEKEND...BUT YET ANOTHER COLD UPPER LOW
COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING OR EXPECTED...

.DAY ONE... TODAY THROUGH TONIGHT.

FLOOD WATCH UNTIL WEDNESDAY MORNING...
SEE LAXFFASGX.

WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL
WATERS...
SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.

MORE HEAVY RAIN AND POSSIBLE FLOODING COULD START MONDAY
OF NEXT WEEK DUE TO A NEW STORM.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED.

MACKECHNIE/MOEDE

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
February 22, 10:41 AM PST to 10:43 AM PST
Where
San Diego County, San Diego
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441498.